Indian Journal of Endocrinology and Metabolism

LETTER TO THE EDITOR
Year
: 2017  |  Volume : 21  |  Issue : 4  |  Page : 636--637

Does testosterone replacement therapy promote an augmented risk of thrombotic events in thalassemia major male patients with hypogonadism?


Vincenzo De Sanctis1, Shahina Daar2, Ashraf T Soliman3, Heba Elsedfy4, Doaa Khater5, Salvatore Di Maio6,  
1 Pediatric and Adolescent Outpatient Clinic, Quisisana Hospital, Ferrara, Italy
2 Department of Hematology, College of Medicine and Health Sciences, Sultan Qaboos University, Muscat, Oman
3 Department of Pediatrics, Division of Endocrinology, Alexandria University Children's Hospital, Alexandria, Egypt
4 Department of Pediatrics, Ain Shams University, Cairo, Egypt
5 Department of Child Health, Sultan Qaboos University Hospital, Muscat, Oman; Department of Pediatrics, Division of Endocrinology, Alexandria University Children's Hospital, Alexandria, Egypt
6 Santobono-Pausilipon Children's Hospital, Naples, Italy

Correspondence Address:
Ashraf T Soliman
Department of Pediatrics, Division of Endocrinology, Alexandria University Children's Hospital, Alexandria
Egypt




How to cite this article:
De Sanctis V, Daar S, Soliman AT, Elsedfy H, Khater D, Di Maio S. Does testosterone replacement therapy promote an augmented risk of thrombotic events in thalassemia major male patients with hypogonadism?.Indian J Endocr Metab 2017;21:636-637


How to cite this URL:
De Sanctis V, Daar S, Soliman AT, Elsedfy H, Khater D, Di Maio S. Does testosterone replacement therapy promote an augmented risk of thrombotic events in thalassemia major male patients with hypogonadism?. Indian J Endocr Metab [serial online] 2017 [cited 2020 Aug 12 ];21:636-637
Available from: http://www.ijem.in/text.asp?2017/21/4/636/207704


Full Text



Sir,

Hypogonadotropic hypogonadism (HH) is the most frequent endocrinopathy in transfused patients with thalassemia major (TM). Hypogonadism is likely to be caused by iron deposits in the gonads, pituitary gland, or both. The treatment of pubertal disorders in thalassaemia is a complex issue due to the frequent coexistence of other factors such as severity of iron overload, chronic liver disease, insulin-dependent diabetes, and/or the identification of a hypercoagulable state.[1],[2] In addition, splenectomy can contribute to, and increase, the risk of thrombosis.

As the current literature is very limited regarding the potential risks of venous thromboembolism and cardiovascular in TM patients with hypogonadism, the main aim of the present retrospective study was to investigate the incidence of venous thromboembolism (deep venous thrombosis and pulmonary embolism) in three cohorts of hypogonadal men with TM treated with depot testosterone, in Muscat (Oman), Doha (Qatar), and Ferrara (Italy).

The registry database included 424 male patients followed regularly or occasionally in Muscat (96 patients), in Doha (56 patients), and in Ferrara (272 patients). In the latter group, all patients were of Italian ethnic origin. Forty-one of 96 TM patients in Muscat (42.7%), 22 of 56 TM in Doha (43%), and 95 of 272 TM patients in Ferrara (34.9%) developed a pubertal disorder: delayed puberty (1.8%), arrested puberty (1.7%), HH (91.1%), or acquired HH (5.4%).

One of the coauthors (ATS) observed the development of left atrial thrombosis in a 19-year-old adolescent male with TM and diabetes mellitus, who had been on testosterone replacement therapy (100 mg testosterone enanthate, monthly) for 1 year. His laboratory and hormonal profile is reported in [Table 1].{Table 1}

Diabetes mellitus (blood glucose at 2 h oral glucose tolerance test = 220 mg/dl) developed 7 months after starting testosterone therapy. He was on insulin therapy with HbA1c = 8%, and he did not show any of the side effects of testosterone therapy apart from this acute incidence. The hormone replacement therapy (HRT) with testosterone was stopped. Unfortunately, no further information was available after his admission to the Cardiac Intensive Care Unit.

No cases of thrombosis were reported in our thalassaemic patients with spontaneous pubertal development.

In conclusion, male hypogonadism and its treatment is a rapidly evolving area. Much of the controversy surrounding testosterone therapy stems from intense attention on recent reports suggesting increased risk of venous thromboembolism or cardiovascular events in young and aging men.[3],[4],[5] HRT has numerous benefits that can greatly enhance a patient's quality of life. Before prescribing testosterone, physicians should be aware of the potential side effects of testosterone therapy and how best to address them. Particular attention should be made in TM patients with a clinical history of splenectomy and/or thrombophilia before administration of exogenous testosterone. Patients receiving testosterone therapy should be followed according to a standardized monitoring plan to ensure any potential side effects are detected early. Therefore, we urge health-care professionals to report side effects involving prescription testosterone products and to encourage a regular endocrine follow-up of multitransfused TM patients on HRT.

Acknowledgments

We wish to express our sincere thanks to Prof. Charles J. Glueck, Cholesterol Center, Suite 430, 2135 Dana Avenue, Cincinnati, OH 45207, USA, for his thoughtful advice in the course of manuscript preparation.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1De Sanctis V, Soliman AT, Elsedfy H, Yaarubi SA, Skordis N, Khater D, et al. The ICET-A recommendations for the diagnosis and management of disturbances of glucose homeostasis in thalassemia major patients. Mediterr J Hematol Infect Dis 2016;8:e2016058.
2Moratelli S, De Sanctis V, Gemmati D, Serino ML, Mari R, Gamberini MR, et al. Thrombotic risk in thalassemic patients. J Pediatr Endocrinol Metab 1998;11 Suppl 3:915-21.
3Martinez C, Suissa S, Rietbrock S, Katholing A, Freedman B, Cohen AT, et al. Testosterone treatment and risk of venous thromboembolism: Population based case-control study. BMJ 2016;355:i5968.
4Glueck CJ, Prince M, Patel N, Patel J, Shah P, Mehta N, et al. Thrombophilia in 67 patients with thrombotic events after starting testosterone therapy. Clin Appl Thromb Hemost 2016;22:548-53.
5Vigen R, O'Donnell CI, Barón AE, Grunwald GK, Maddox TM, Bradley SM, et al. Association of testosterone therapy with mortality, myocardial infarction, and stroke in men with low testosterone levels. JAMA 2013;310:1829-36.